A 59-year-old male presented with methicillin-resistantStaphylococcus aureus bacteraemia from a prostatic abscess and was treated with vancomycin. Two weeks into his treatment course, he developed severe joint pains, abdominal pain with bloody, mucinous stools and a diffuse palpable purpuric rash on his extremities. Biopsy of the rash showed IgA immune-complex deposition consistent with Henoch-SchÃ¶nlein purpura. After treatment with glucocorticoids, his symptoms resolved completely. Vancomycin is an extremely commonly used antibiotic with certain well-known adverse effects. Henoch-SchÃ¶nlein purpura, a vasculitis involving abdominal pain, arthralgias and palpable purpura, is a much less common side effect, as seen in this patient. Given that vancomycin is widely used internationally, clinicians should be aware of the risks entailed by its use.
- Musculoskeletal And Joint Disorders
- Drugs: Infectious Diseases
Statistics from Altmetric.com
Contributors NHS, KPK and MKS were jointly involved in the clinical care of the patient presented. NHS was responsible for drafting the entire text of the case presentation, including literature review for the discussion. NHS is the guarantor. KPK revised the drafted case presentation, and MKS approved of the final case presentation.
Competing interests None declared.
Patient consent Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.